Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Abdominal discomfort. Liver test abnormal. History of heart bypass, gall bladder removal and ERCP. Causes for abnormal levels?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I am 71 , 5'6", weight of 150. Had heart by-pass 11 years ago, Gall Bladder out 1.5 years and an ERCP at that time. Drink ~ 5 beers a week, do not smoke. Exercise regularly, feel resonably good.
I have some discomfort in abdomen sometimes after eating.
The levels for the following: 8 months ago were normal, now
AST=72, ALT=181, HGB=19.0 and HCT=53.3
Next week my doctor has ordered a phlebotomy, blood work for chemistry= Ferritin and Iron. Also an ultrasound of abdomen.
What say you about these abnormal levels?
Thank you very much,

Posted Sun, 29 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Poorna Chandra K.S 4 hours later
Hi and thanks for the query
The liver enzymes are elevated and suggest a liver inflammation - Hepatitis. However a complete liver function test results are required to make a complete impression.
The HGB levels are higher than normal and in the absence of provocative factors (smoking, high altitude, hemoglobinopathies, lung diseases) it suggests a Polycythemia. However in Polycythemia HCT is usually more than 55 (53.3 in your case) and hence this requires further evaluation.
There are a number of causes for hepatitis like- HBV and HCV viruses, alcohol, liver congestion, excess iron or copper, auto immune disorders and excess fat deposition in the liver. The choice of tests depends on the clinical history and a good phyical examination.
Hence discuss with your doctor and plan further tests
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor